Ohio, 2022Damaging Wind in Ohio, August 4, 2022
August 4, 2022 · NWS ILN · 1 event in 1 county or zone
Scattered showers and thunderstorms developed during the afternoon hours ahead of an approaching low pressure system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon hours ahead of an approaching low pressure system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 12:43 PM EST, 45 minutes earlier.
Area forecast discussion, Aug 4, 12:43 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
143 PM EDT Thu Aug 4 2022
.SYNOPSIS...
A weak low pressure trough will remain across the Ohio Valley
through tonight providing scattered to numerous showers.
Additional disturbances will continue to bring periods of
precipitation into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes made to the grids with this morning's update.
Radar trends show a band of light to moderate rain showers over
west central Ohio. Concern heading into peak heating today is
the instability gradient to the southeast of these showers...
particularly along the I-75/I-71 corridors.
Guidance provides MLCAPEs in the 1500-2000J range with an
atmosphere primed for efficient/heavy rain. Will need to watch
for slow-moving or training storms as we go through the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Area wide convection should begin to decrease in intensity and
coverage for several reasons. Much of the instability would have
been used by afternoon convection, instability will be
decreasing by sunset, and the trough axis (strongest lift) will
have shifted east of the area.
With that said, there are several high-resolution models
indicating the potential for an intense MCV to move northeast
through northern Kentucky and southern Ohio late tonight
through the day on Friday. This slow moving feature would be
trapped under weak steering flow, creating an opportunity for
more focused heavy rain for locations along and south of the
I-71 corridor. Due to the threat being dependent on a mesoscale
feature, will hold off on a flood watch until confidence
increases on this potential. Thursday's rainfall coupled with
slow moving downpours would certainly create a better chance for
observing flash flooding.
The forecast headed through the rest of the day on Friday will
be largely dependent on the evolution of the MCV. For now, have
the highest PoPs along and southeast of I-71, especially during
the morning and early afternoon. With diurnal heating, PoPs
increase everywhere through the late afternoon before gradually
decreasing into Friday night.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
On Friday evening, an extremely nebulous upper level pattern
will remain in place over the Ohio Valley and southeastern
CONUS. There is simply very little flow overall, leaving a
stagnant weather pattern over the region heading into the
weekend. At the surface, a weak cold front will be unlikely to
make significant progress southeast into the ILN CWA, with a
moist and unstable air mass over the ILN CWA (and precipitable
water values still somewhere near 2").
Through the weekend -- Saturday and Sunday -- convective
activity will have a significant diurnal component, with forcing
on the weaker side of the equation. Storms could certainly
persist into the overnight while feeding on instability alone.
Nonetheless, especially with the moist profile and poor lapse
rates, this is more of a heavy rain scenario than a severe
scenario. Could not rule out a strong or severe storm, primarily
with a wind threat, but the greater concern will be for slow-
moving storms producing heavy rainfall. Highs over the weekend
are expected to be in the mid to upper 80s, with dewpoints in
the lower to mid 70s.
By Monday, there will be a little more definition to the
broader pattern, with ridging off the southeast coast and
troughing moving southward into the Upper Midwest. This will
only make the pattern over the southern Great Lakes and Ohio
Valley even more favorable for convective development, with
broad forcing from the upper trough, low-level convergence in
the confluent flow into the region (and south of a cold front
moving through WI/MI), and a constant feed of theta-e into the
region from the south. Model hints at when this entire setup
will finally escape the region are not terribly optimistic until
perhaps the middle of the week, but Mon/Tue/Wed appear to have
a rather high chance of showers and storms, and conditions will
remain favorable for slow motions and heavy rainfall. That, plus
the general warm/moist conditions (though probably not to heat
advisory level) will be the main story heading into next week.
This is a low confidence forecast, but with at least some
solutions suggesting this pattern may clear out later in the
week, PoPs will be kept much lower from Wednesday night into
Thursday and beyond.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Numerous rain showers with scattered thunderstorms will continue
through the first several hours of the TAF period. Due to the
tropical nature of the atmosphere, ceilings will occasionally
drop below 3,000 feet during this time. In addition, visibility
will drop below IFR thresholds during the heavier showers.
It appears there will be a decreasing trend in coverage of the
showers after 00Z... but another surge of moisture late tonight
will likely cause more widespread rainfall with embedded
thunder.
Winds will generally remain southerly through the period, though
they may become variable at times around thunderstorms.
OUTLOOK...Thunderstorms possible through early next week.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...McGinnis
LONG TERM...Hatzos
AVIATION...
Hazardous weather outlook, Aug 4, 4:14 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
514 AM EDT Thu Aug 4 2022
INZ050-058-059-066-OHZ026-034-035-042>045-051>053-060-061-050915-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Preble-Montgomery-
514 AM EDT Thu Aug 4 2022
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected. A few storms may contain
damaging wind gusts. Heavy rain and localized flooding will also be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ073>075-080-KYZ089>100-OHZ046-054>056-062>065-070>074-077>082-088-
050915-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-
Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
514 AM EDT Thu Aug 4 2022
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected. A few storms may contain
damaging wind gusts. Heavy rain and localized flooding will also be
possible.
The combination of heat and humidity will result in heat index
values between 95 and 100.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are expected Friday and Friday night.
Heavy rain and localized flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 4, 1:12 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
212 PM EDT Thu Aug 4 2022
OHZ062-071-041845-
Warren OH-Greene OH-
212 PM EDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARREN
AND GREENE COUNTIES THROUGH 245 PM EDT...
At 212 PM EDT, a strong thunderstorm was located near Waynesville,
moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph, frequent cloud-to-ground
lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Lightning can cause serious injury or
death. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Beavercreek, Huber Heights, Fairborn, Xenia, Bellbrook, Yellow
Springs, Wright-Patterson Afb, Cedarville, Waynesville, Wilberforce,
Spring Valley, Clifton, Centerville, Mount Holly, Roxanna, John Bryan
State Park, Oldtown, Greene County Airport and Trebein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3984 8394 3983 8394 3982 8385 3982 8383
3980 8383 3979 8378 3957 8391 3957 8398
3952 8398 3954 8411 3976 8410 3984 8409
3984 8406 3985 8405
TIME...MOT...LOC 1812Z 185DEG 27KT 3959 8406
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCThunderstorm Wind, Greene
- When
- August 4, 1:28 PM EST to 1:30 PM EST
- Where
- Greene County, 2.98 mi S of Xenia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.637, -83.927
Several trees were uprooted and damaged near the Greene County Fish and Game Association.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in District of Columbia, August 4, 20223 deaths · $2,000 · 2 events
- Damaging Winds and Lightning Strikes in Maryland, August 4, 20221 death · $369,000 · 61 kt wind · 32 events
- Heat in Nevada, August 4, 20221 death · 1 event
- Wildfire and Astronomical Low Tide in Washington, August 4 to 6, 2022$1.9 million · 2 events
- Tornado in Maryland, August 4, 20221 injured · $250,000 · EF1 · 1 event
- Wildfire in Washington, August 4 to 7, 20221 injured · $240,000 · 1 event
- Hail and Damaging Winds in Virginia, August 4, 2022$97,000 · 1 in hail · 18 events
- Flash Flood and Damaging Wind in Missouri, August 4, 2022$100,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, August 4, 2022$100,000 · 1 event
- Damaging Winds in Virginia, August 4, 2022$76,000 · 65 kt wind · 3 events
- Damaging Winds in New York, August 4, 2022$39,000 · 50 kt wind · 14 events
- Flash Flooding in New Mexico, August 4, 2022$65,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050948.